Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 5, 2016Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 5, 2016, 5:02 PM MDT for Missoula County, Montana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 5:02 PM MDT (23:02 UTC)
Expired
Aug 5, 2016, 5:15 PM MDT
In force
13 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS85 KMSO 052302
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT FRI AUG 5 2016
 
MTZ004>006-043-052315-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
502 PM MDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 515 PM MDT...

AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STORM NEAR LOLO...OR
NEAR MISSOULA...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...EAST MISSOULA AND BONNER-WEST RIVERSIDE. 

LAT...LON 4673 11410 4680 11416 4693 11396 4682 11384
TIME...MOT...LOC 2302Z 232DEG 12KT 4680 11403 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:46 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 2:46 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
246 PM MDT Fri Aug 5 2016

...Increased chances for thunderstorms this weekend...

.DISCUSSION...Expect a few scattered thunderstorms this afternoon
and evening across southwestern Montana, the southern Clearwater
Mountains and Lemhi County of Idaho. These storms will likely
remain weak, but could produce a few lightning strikes and breezy
winds. Elsewhere across western Montana and north-central Idaho,
expect partly cloudy skies and isolated light rain showers.

Chances for scattered rain showers and thunderstorms increase for
tomorrow, though they are still expected to remain fairly weak,
with little rain accompanied with them. One location that could
see some moderate rain, would be the Glacier National Park region
and extreme northwestern Montana. These storms will likely occur
in the evening after 6PM MDT, and continuing until just after
dark.

Sunday, a much stronger shortwave, with much more monsoonal
moisture will make its way through the Northern Rockies in the
afternoon and evening. Thunderstorms are expected to develop in
north-central Idaho, and track into west-central Montana, through
northwest Montana in the evening. What showers and thunderstorms do
develop will have enough moisture associated with them, to produce
beneficial rainfall. One half inch of rain could be possible with
some of the stronger thunderstorms. Also, some of these storms
could become quite strong, producing small hail, frequent
lightning, and gusty winds. Residual cloud cover from activity the
day before, could keep these storms from becoming severe, but this
will have to be watched closely.

Tuesday through the end of next week, a low pressure system will
move on shore of the Pacific NW. This low pressure system will
slowly move over the Northern Rockies during the week, keeping
much of the region, especially northwestern Montana, cloudy with
high temperatures in the low 70s.

&&

.AVIATION...Partly cloudy skies can be expected for the rest of
the afternoon and evening for most of the Northern Rockies. With
exception for KBTM and KSMN. These terminals could see vicinity
showers developing this after 05/2200Z this afternoon. A stray
lightning strike could be possible, but only light rain showers
and breezy winds are expected. KMSO and KGPI, could be impacted by
light showers overnight after 06/0600. Again no real impacts
expected.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Saturday afternoon through Saturday
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

In the hours before

Special weather statement, Aug 5, 5:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT FRI AUG 5 2016

MTZ004>006-043-052315-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
502 PM MDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 515 PM MDT...

AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STORM NEAR LOLO...OR
NEAR MISSOULA...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...EAST MISSOULA AND BONNER-WEST RIVERSIDE.

LAT...LON 4673 11410 4680 11416 4693 11396 4682 11384
TIME...MOT...LOC 2302Z 232DEG 12KT 4680 11403

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:22 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more21 hr

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.